California, 2009

Flash Flood and Damaging Wind in California, September 5, 2009

September 5, 2009 · NWS SGX · 2 events in 1 county or zone

On September 5th, copious low-level moisture over the deserts combined with extensive daytime heating and an upper-level trough triggered a massive severe thunderstorm over the San Diego County deserts just south of Ocotillo Wells. Surface dew point temperatures in the area were as high as 75 degrees, with air temperatures reaching 105 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

On September 5th, copious low-level moisture over the deserts combined with extensive daytime heating and an upper-level trough triggered a massive severe thunderstorm over the San Diego County deserts just south of Ocotillo Wells. Surface dew point temperatures in the area were as high as 75 degrees, with air temperatures reaching 105 degrees. According to radar data, storm tops were at least 60 kft. The storm, which was nearly stationary and lasted for over 90 minutes, produced flash flooding, damaging wind, and large hail. No hail size reports were received, but based on radar data it is likely that at least golf ball sized hail was being produced by this storm. Strong downdrafts knocked over several power poles along Split Mountain Road. Radar data also indicated a rather impressive anti-cyclonic mesocyclone and strong low-level rotation, with up to 106 kt gate-to-gate shear around 4800 ft AGL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 5, 12:25 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 5, 12:25 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT SAT SEP 5 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL BRING DRYING AND SOME COOLING THROUGH
THE HOLIDAY WEEKEND...AND A SLOW DEEPENING OF THE MARINE LAYER FOR
MORE EXTENSIVE NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG.
ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND EVENING
IN THE MOUNTAINS AND DESERTS. OTHERWISE...A RETURN OF A MORE GENERAL
MONSOONAL MOISTURE IS POSSIBLE TOWARD THE MIDDLE AND LATTER PART OF
NEXT WEEK FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
IN THE MOUNTAINS...DESERTS...AND INLAND VALLEYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AREAS OF MID-LEVEL CLOUDS ASSOCIATED WITH A WEAK UPPER-LEVEL TROUGH
WERE DISSIPATING OVER EASTERN SECTIONS OF THE FORECAST AREA EARLY
THIS AFTERNOON BASED ON SATELLITE IMAGERY. HEATING WAS DRIVING
ISOLATED DEEP CUMULUS DEVELOPMENT BY 20Z. DEW POINTS REMAINED
ELEVATED...WHILE TEMPS WERE A FEW DEGREES LOWER THAN YESTERDAY
AFTERNOON AT 20Z. SURFACE PRESSURE GRADIENTS WERE WEAK ONSHORE.
DEWPOINTS REMAINED QUITE HIGH (MID 60S TO MID 70S F) OVER THE LOWER
DESERTS. BASED ON MOUNTAIN OBSERVATIONS...THE MOIST LAYER WAS ABOUT
4K FT DEEP.

MODEL SOUNDINGS IN THE LOWER DESERT INDICATED A WEAK MID-LEVEL CAP
WILL BE PRESENT...BUT INSTABILITY WAS SUBSTANTIAL WITH CAPES ABOVE
1500-2000 J/K AND A K INDEX NORTH OF 35. BASED ON THE DEEP MOIST
LAYER AND FORECAST MAX TEMPS ABOVE 100...EXPECT A FEW PARCELS WILL
GAIN ENOUGH SIZE AND VELOCITY TO BUILD INTO THUNDERSTORMS THIS
AFTERNOON OVER THE MOUNTAINS AND SHOULD TRACK NE INTO THE DESERTS.
OTHERWISE...DRY WEST OF THE MOUNTAINS AND WARM.

ADDITIONAL MID-LEVEL DRYING IS LIKELY BY SUN...SO THE CHANCE OF
SHOWERS AND THUNDERSTORMS WILL DIMINISH FOR THE REMAINDER OF THE
HOLIDAY WEEKEND. DRY...WESTERLY FLOW ALOFT AND INCREASING ONSHORE
SURFACE PRESSURE GRADIENTS WILL TREND US MORE TOWARD SEASONAL
CONDITIONS. WHILE NOT A FORECAST...A DROP IN SEA SURFACE TEMPS WOULD
GO A LONG WAY TOWARD THAT END AS WELL.

LATER IN THE WEEK...EASTERLY FLOW IS FORECAST TO REDEVELOP AS LOW
PRESSURE DEVELOPS OFF THE COAST AND HIGH PRESSURE STRENGTHENS
INLAND. WHILE NOT PARTICULARLY HOT FOR SOCAL...THIS FLOW COULD BRING
MORE MID-LEVEL MOISTURE AND CLOUDS BACK TO THE REGION AND A RENEWED
THREAT OF MOUNTAIN AND DESERT CONVECTION.

REGARDING SEA SURFACE TEMPS...NEAR SHORE TEMPS ARE ELEVATED NOW (MID
70S). THIS IS ABOUT 6 TO 10 DEGREES ABOVE AVERAGE...AND WHILE IT IS
GREAT FOR BEACH GOERS...IT LIMITS THE COOLING POWER OF THE SEA
BREEZE INLAND AND ELEVATES HUMIDITY...MAKING IT FEEL MORE MUGGY.
PERSISTENT NW FLOW ALONG THE CA COAST USUALLY RESULTS IN OVERTURNING
AND COOLING OF THE WATER. WHILE SOME DECREASE IN HUMIDITY IS LIKELY
OVER THE NEXT COUPLE OF DAYS...A DEFINITIVE DROP PROBABLY WILL NOT
OCCUR FOR COASTAL AND VALLEY COMMUNITIES UNTIL THE SEA SURFACE TEMPS
FALL BACK INTO THE 60S.

&&

.AVIATION...
051900Z...MARINE LAYER DEPTH WAS AROUND 1000 FEET THIS AFTERNOON AND
LITTLE CHANGE IS EXPECTED THROUGH SUNDAY. AREAS OF STRATUS SHOULD
RETURN TO THE COAST THIS EVENING WITH IFR CEILINGS AT COASTAL
AIRPORTS SUCH AS KSAN AND POSSIBLY KSNA AND LIFR CONDITIONS POSSIBLE
AT SOME MESA AIRPORTS AS WELL AS KCRQ BETWEEN MIDNIGHT AND 16Z ON
SUNDAY.

ABOVE THE MARINE LAYER...SCATTERED CU/TCU THIS AFTERNOON. THE AIR
MASS REMAINS UNSTABLE ENOUGH THAT ISOLATED CBS/TSTMS CAN NOT BE
RULED OUT BUT MOST TSTM ACTIVITY SHOULD BE SOUTH OVER NORTHERN BAJA
AND OVER THE EASTERN DESERT AREAS. ANY ACTIVITY SHOULD END BY
SUNSET. OTHERWISE MOSTLY CLEAR THROUGH SUNDAY. VISIBILITIES MOSTLY
UNRESTRICTED EXCEPT VICINITY OF WILDFIRES.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 5, 3:30 PM PST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 PM PDT SAT SEP 5 2009

CAZ042-043-048-050-055>058-060>062-061200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
430 PM PDT SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR SOUTHERN MOUNTAIN AND
DESERT AREAS THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX
IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MOEDE

The radar

The San Diego radar (KNKX), 87 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, San Diego

When
September 5, 3:55 PM PST to 4:35 PM PST
Where
San Diego County, 5.75 mi S of Ocotillo Wells to 5.05 mi SSE of Ocotillo Wells
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Utility Company
Coordinates
33.067, -116.125

Imperial Irrigation District Energy reported 16 broken power poles and associated equipment along Split Mountain Road in San Diego County due to strong winds from the thunderstorm near Ocotillo Wells.

Flash Flood, San Diego

When
September 5, 4:10 PM PST to 5:15 PM PST
Where
San Diego County, 10.01 mi S of Ocotillo Wells to 9.61 mi S of Ocotillo Wells
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
33.007, -116.104

A nearly stationary thunderstorm with heavy rain near the town of Ocotillo Wells caused flash flooding along the Fish Creek Wash and Split Mountain Road. Several power poles were down in the area, but this may have been attributed to high winds as well as the flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196859, 196858.